GHB (Gamma hydroxybutyrate), is an anaesthetic with primarily sedating rather than painkilling properties. It is often sold as ‘liquid ecstasy’ because of its relaxant and euphoric effects, although it has no relation to ecstasy (MDMA).
GBL (Gamma butyrolactone) and 1,4-BD (1,4-butanediol) are chemicals that are closely related to GHB. Once GBL or 1,4-BD enter the body, they convert to GHB very quickly.
GHB, GBL and 1,4-BD are clear, odourless, oily liquids that taste slightly salty. Users often swallow them mixed with water or other soft drinks. When intended for illicit use, GHB, GBL and 1,4-BD are sold in small bottles or capsules. However, as solvents, GBL and 1,4-BD do have legitimate uses, for example in some paint strippers and stain removers. GHB, GBL and 1,4-BD are all Class C drugs under the Misuse of Drugs Act 1971. This makes it illegal to both possess or supply them to someone else, the maximum penalty for possesion being two years imprisonment and an unlimited fine or both; and for supply being fourteen years imprisonment and an unlimited fine or both.
Users of GHB/GBL and 1,4-BD report that the drugs make them feel euphoric, with a loss of inhibitions, increased confidence and higher libido. Some people liken the experience to taking ecstasy, although most users report that the experience is very similar to being drunk on alcohol.
GHB was developed in the USA as a pre-medication to help patients sleep before surgery. Some people who use the drug illicitly do so not for the euphoric effects, but rather use higher doses to help them sleep. As GHB/GBL and 1,4-BD help promote ‘slow wave sleep’, during which growth hormone is secreted, the substances have also been used by bodybuilders.
It is very easy to overdose on these drugs, both because the strength can vary from bottle to bottle and because the doses involved are measured in such small quantities – the difference between a recreational dose and overdose may only be a matter of millilitres. Overdosing on GHB/GBL or 1,4-BD can be very dangerous. Nausea and vomiting, seizures, convulsions, disorientation and stiffening of muscles may occur, and coma and respiratory collapse may follow.One south London hospital reported receiving at least 3 GBH or GBL overdose cases per week in 2009 and in 2008, reports from coroners suggest that at least 3 people died from overdoses of GHB, and it was implicated in 13 further deaths with other drugs. The risks are significantly increased if the drugs are used at the same time as alcohol or other depressant drugs.
Evidence is emerging that shows it is possible to become physically dependent on GHB and GBL/1,4-BD. While this does seem to be quite rare, when someone develops a dependency it can be severe, with a rapid onset of unpleasant withdrawal symptoms which may include delirium, psychosis, tremor, insomnia and severe anxiety.
Dependence can develop fairly quickly, for example after a weekend of severe bingeing on GHB and its related compounds, or may result from regular use over a longer period. Doctors are currently treating withdrawal from GHB-type drugs by prescribing a reducing dose of benzodiazepines (minor tranquilisers).